Can eating too much black licorice really cause heart problems?
In some cases, for some people, yes.
Halloween may be over, but some of the candy gathered during trick or treat could still land some people in the hospital.
That’s according to a warning from the U.S. Food and Drug Administration that says that people over 40 who eat 2 ounces of black licorice a day for at least two weeks could experience an irregular heart rhythm or arrhythmia that could land them in the hospital.
Black licorice contains glycyrrhizin, which is the sweetening compound derived from licorice root, FDA says. The problem is that glycyrrhizin can cause potassium levels in the body to fall, causing some people to experience abnormal heart rhythms, high blood pressure, swelling, lethargy and congestive heart failure, FDA said in its advisory.
The issue is primarily a concern for people over 40, some of whom have had a history of heart disease and or high blood pressure, according to FDA. The agency said that potassium levels are usually restored in people with no permanent health problems once the person stops eating black licorice.
So, if you like eating black licorice, it’s best that you don’t eat large amounts of it at one time — regardless of how old you are, FDA says.
They also advise people who experience irregular heart rhythms or muscle weakness to stop eating it immediately and contact your doctor. And lastly, it’s important to know that black licorice can interact with some medications and dietary supplements, so talk to your pharmacist or doctor to be sure none of the medications you take may be impacted.
Send questions to Chow Line, c/o Tracy Turner, 364 W. Lane Ave., Suite B120, Columbus, OH 43201, or email firstname.lastname@example.org.
RECOMMENDED FOR YOU